California, 2004High Wind in California, January 1, 2004
January 1, 2004 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 1, 4:00 AM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 1, 4:00 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
400 AM PST THU JAN 1 2004
.SHORT TERM...
HEAVY PRECIP CONTINUES WEST OF THE SIERRA CREST WITH HEAVY SNOW
BEING REPORTED AT KBLU. SNOW HAS STARTED TO MOVE INTO EASTERN
LASSEN COUNTY AND THE TAHOE BASIN. WINDS HAVE ALSO STARTED TO PICK
UP WITH WINDS GUSTING TO 40 MPH IN WASHOE VALLEY SOUTH OF RENO.
JET MAX AT 300 MB MOVES INTO THE CENTRAL SIERRA TODAY. LEFT FRONT
QUAD OVER THE TAHOE REGION TODAY AND MOVES SOUTH TONIGHT. STRONG
UPPER LEVEL DYNAMICS...COMBINED WITH OROGRAPHIC EFFECTS...WILL HELP
TO INTENSIFY SNOWFALL OVER THE SIERRA TODAY. OVER TWO FEET OF
SNOWFALL IS POSSIBLE IN THE HIGHER ELEVATIONS OF THE SIERRA BY
TONIGHT. MODELS CONTINUE TO FORECAST STRONG WINDS AND THIS IS NOW
BEING SEEN IN SURFACE OBSERVATIONS. WINDS HAVE BEEN SUSTAINED AT 20
MPH WITH GUSTS TO AT LEAST 30 MPH AT MANY LOCATIONS IN THE LEE OF
THE SIERRA. THE WINDS WILL BECOME STRONGER TODAY AS THE UPPER JET
APPROACHES AND THE WINDS START TO MIX DOWN. WINDS AT 700 MB ARE
PROGGED TO REACH 70 KTS BY 00Z FRIDAY. WILL ISSUE A HIGH WIND
WARNING FOR NORTHERN ZONES JUST EAST OF THE SIERRA. WINDS START TO
WEAKEN THIS EVENING SO WILL ONLY ISSUE A WIND ADVISORY FOR MINERAL
COUNTY AND THE VALLEYS OF EASTERN MONO COUNTY.
BROAD UPPER TROUGH REMAINS OVER THE WESTERN CONUS FRIDAY AND
SATURDAY. WITH WESTERLY FLOW OFF THE PACIFIC AND CYCLONIC FLOW
ALOFT CHANCE OF SNOW REMAINS IN FORECAST INTO THE WEEKEND...
ESPECIALLY NEAR THE SIERRA. SINCE THE COLDEST AIR STAYS TO THE
NORTH TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH SATURDAY. OHARA
.LONG TERM...SUNDAY THROUGH WEDNESDAY...MEDIUM RANGE MODELS THIS
MORNING CONTINUED TO SHOW A DOMINATE MILD AND VERY STRONG WESTERLY
FLOW OFF THE CENTRAL PACIFIC INTO NORTHERN CALIFORNIA AND WESTERN
NEVADA STARTING AROUND TUESDAY AND PERSISTING THROUGH MUCH OF NEXT
WEEK. THE MODELS DIFFERED IN TIMING AND AMOUNT OF AMPLIFICATION OF
INDIVIDUAL FEATURES WITHIN THIS FLOW. SO THE EXTENDED FORECAST WILL
REMAIN MOSTLY UNCHANGED WITH COLD AIRMASS SUNDAY BEING SWEPT
EASTWARD MONDAY AND ENSUING BREEZY TO WINDY CONDITIONS AND MILDER
TEMPERATURES ALL AREAS TUESDAY AND BEYOND. DUE TO THE ALMOST
TROPICAL NATURE OF THE AIRMASS SNOW LEVELS WERE RAISED AGAIN FROM
THE PREVIOUS FORECAST. SNOW WILL BE LIMITED TO MOUNTAIN AREAS
GENERALLY ABOVE 6500 FEET. WINDS WILL BE A PROBLEM WITH AVERAGE
700MB WINDS HOVERING AROUND 50 TO 60 KTS THROUGH PERIOD. SO HEAVY
PRECIPITATION IN THE SIERRA AND MOUNTAINS OF NORTHEAST CALIFORNIA
FOLLOWED IMMEDIATELY TO THE EAST BY SIGNIFICANT SHADOWING AND
GENERALLY LIGHTER QPF/PERIODS OF STRONG WINDS. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ZONE 2 TODAY
HIGH WIND WARNING ZONES 3 AND 5 TODAY
WIND ADVISORY ZONE 1 THROUGH THIS EVENING
LAKE WIND ADVISORY FOR PYRAMID LAKE TODAY.
.CA...WINTER STORM WARNING ZONE 71 ABOVE 5500 FEET AND ZONE 72
TODAY
WINTER STORM WARNING ZONE 73 ABOVE 6000 FEET TODAY AND
TONIGHT
HIGH WIND WARNING ZONE 70 AND FOR ZONE 71 BELOW 5500 FEET TODAY
WIND ADVISORY FOR ZONE 73 BELOW 6000 FEET THROUGH THIS EVENING.
&&Hazardous weather outlook, Dec 31, 6:45 AM PST, 23 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PST WED DEC 31 2003
CAZ070>073-NVZ001>005-011500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
645 AM PST WED DEC 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
A STRONG WINTER STORM MOVING IN FROM THE PACIFIC WILL MOVE INTO THE
NORTHERN SIERRA BEGINNING THIS EVENING. HEAVY SNOW AND GUSTY WINDS
ARE EXPECTED THROUGH NEW YEARS DAY. SEE THE LATEST WINTER STORM
WARNING FROM RENO /WWUS45 KREV WSWREV/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE STRONG PACIFIC STORM SYSTEM WILL CONTINUE ON THURSDAY WITH HEAVY
SNOW AND VERY STRONG WINDS. THE UNSETTLED WEATHER WILL CONTINUE INTO
EARLY NEXT WEEK. WINDS ARE EXPECTED TO INCREASE THURSDAY AHEAD OF A
PACIFIC STORM SYSTEM. SEE THE LATEST HIGH WIND WATCH FOR THURSDAY
FROM RENO/WWUS75 KREV NPWREV/ FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Lassen/Eastern Plumas/Eastern Sierra
- When
- January 1, 6:40 AM PST
- Where
- Lassen/Eastern Plumas/Eastern Sierra forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.086, -120.650 (the zone’s center; the record gives no point)
52 knot (60 mph) wind gust at Doyle RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Idaho, January 1 to 2, 20041 injured · $242,000 · 9 events
- Drought in Colorado, January 1 to 31, 200421 events
- Winter Storm in Montana, January 1 to 2, 200412 events
- Heavy Snow in Colorado, January 1 to 3, 200411 events
- Heavy Snow in Wyoming, January 1 to 2, 200410 events
- Winter Storm in Montana, January 1 to 2, 200410 events
- Winter Storm in Colorado, January 1 to 4, 20049 events
- Blizzard and Heavy Snow in California, January 1 to 2, 20048 events
- Winter Storm in Utah, January 1 to 4, 2004$2,000 · 8 events
- Drought in Utah, January 1 to 31, 20047 events
- Heavy Snow in Washington, January 1 to 2, 20047 events
- Blizzard and Heavy Snow in Oregon, January 1, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432283.